Charge-conserving hybrid methods for the Yang–Mills equations
The SMAI journal of computational mathematics, Volume 7 (2021), pp. 97-119.

The Yang–Mills equations generalize Maxwell’s equations to nonabelian gauge groups, and a quantity analogous to charge is locally conserved by the nonlinear time evolution. Christiansen and Winther [8] observed that, in the nonabelian case, the Galerkin method with Lie algebra-valued finite element differential forms appears to conserve charge globally but not locally, not even in a weak sense. We introduce a new hybridization of this method, give an alternative expression for the numerical charge in terms of the hybrid variables, and show that a local, per-element charge conservation law automatically holds.

Published online:
DOI: 10.5802/smai-jcm.73
Classification: 65M60
Keywords: finite element method, domain decomposition, conservation laws, charge conservation, Yang–Mills equations, Maxwell’s equations
Yakov Berchenko-Kogan 1; Ari Stern 2

1 University of Hawaii
2 Washington University in St. Louis
@article{SMAI-JCM_2021__7__97_0,
     author = {Yakov Berchenko-Kogan and Ari Stern},
     title = {Charge-conserving hybrid methods for the {Yang{\textendash}Mills} equations},
     journal = {The SMAI journal of computational mathematics},
     pages = {97--119},
     publisher = {Soci\'et\'e de Math\'ematiques Appliqu\'ees et Industrielles},
     volume = {7},
     year = {2021},
     doi = {10.5802/smai-jcm.73},
     language = {en},
     url = {https://smai-jcm.centre-mersenne.org/articles/10.5802/smai-jcm.73/}
}
TY  - JOUR
TI  - Charge-conserving hybrid methods for the Yang–Mills equations
JO  - The SMAI journal of computational mathematics
PY  - 2021
DA  - 2021///
SP  - 97
EP  - 119
VL  - 7
PB  - Société de Mathématiques Appliquées et Industrielles
UR  - https://smai-jcm.centre-mersenne.org/articles/10.5802/smai-jcm.73/
UR  - https://doi.org/10.5802/smai-jcm.73
DO  - 10.5802/smai-jcm.73
LA  - en
ID  - SMAI-JCM_2021__7__97_0
ER  - 
%0 Journal Article
%T Charge-conserving hybrid methods for the Yang–Mills equations
%J The SMAI journal of computational mathematics
%D 2021
%P 97-119
%V 7
%I Société de Mathématiques Appliquées et Industrielles
%U https://doi.org/10.5802/smai-jcm.73
%R 10.5802/smai-jcm.73
%G en
%F SMAI-JCM_2021__7__97_0
Yakov Berchenko-Kogan; Ari Stern. Charge-conserving hybrid methods for the Yang–Mills equations. The SMAI journal of computational mathematics, Volume 7 (2021), pp. 97-119. doi : 10.5802/smai-jcm.73. https://smai-jcm.centre-mersenne.org/articles/10.5802/smai-jcm.73/

[1] M. S. Alnæs; J. Blechta; J. Hake; A. Johansson; B. Kehlet; A. Logg; C. Richardson; J. Ring; M. E. Rognes; G. N. Wells The FEniCS Project Version 1.5, Archive of Numerical Software, Volume 3 (2015) no. 100 | Article

[2] D. N. Arnold; R. S. Falk; R. Winther Finite element exterior calculus, homological techniques, and applications, Acta Numer., Volume 15 (2006), pp. 1-155 | Article | MR: 2269741 | Zbl: 1185.65204

[3] D. N. Arnold; R. S. Falk; R. Winther Finite element exterior calculus: from Hodge theory to numerical stability, Bull. Am. Math. Soc., Volume 47 (2010) no. 2, pp. 281-354 | 0906.4325 | Article | MR: 2594630 | Zbl: 1207.65134

[4] Y. Berchenko-Kogan; A. Stern Constraint-preserving hybrid finite element methods for Maxwell’s equations, Found. Comput. Math. (2020) | Article

[5] F. Brezzi; J. Douglas Jr.; L. D. Marini Two families of mixed finite elements for second order elliptic problems, Numer. Math., Volume 47 (1985) no. 2, pp. 217-235 | Article | MR: 799685 | Zbl: 0599.65072

[6] F. Brezzi; M. Fortin Mixed and hybrid finite element methods, Springer Series in Computational Mathematics, 15, Springer, 1991, x+350 pages | MR: 1115205 | Zbl: 0788.73002

[7] S. H. Christiansen; T. G. Halvorsen A simplicial gauge theory, J. Math. Phys., Volume 53 (2012) no. 3, 033501, 17 pages | Article | MR: 2798228 | Zbl: 1274.81159

[8] S. H. Christiansen; R. Winther On constraint preservation in numerical simulations of Yang-Mills equations, SIAM J. Sci. Comput., Volume 28 (2006) no. 1, pp. 75-101 | Article | MR: 2219288 | Zbl: 1115.70003

[9] S. K. Donaldson; P. B. Kronheimer The geometry of four-manifolds, Oxford Mathematical Monographs, Clarendon Press, 1990, x+440 pages (Oxford Science Publications) | MR: 1079726 | Zbl: 0820.57002

[10] E. Hairer; C. Lubich; G. Wanner Geometric numerical integration, Springer Series in Computational Mathematics, 31, Springer, 2006, xviii+644 pages (Structure-preserving algorithms for ordinary differential equations) | Article | MR: 2221614

[11] R. Hiptmair Finite elements in computational electromagnetism, Acta Numer., Volume 11 (2002), pp. 237-339 | Article | MR: 2009375 | Zbl: 1123.78320

[12] A. Logg; H.-A. Mardal; G. W. Wells et al. Automated Solution of Differential Equations by the Finite Element Method, Springer, 2012 | Article

[13] D. Mitrea; M. Mitrea; M.-C. Shaw Traces of differential forms on Lipschitz domains, the boundary de Rham complex, and Hodge decompositions, Indiana Univ. Math. J., Volume 57 (2008) no. 5, pp. 2061-2095 | Article | MR: 2463962 | Zbl: 1167.58001

[14] P. Monk Analysis of a finite element method for Maxwell’s equations, SIAM J. Numer. Anal., Volume 29 (1992) no. 3, pp. 714-729 | Article | MR: 1163353 | Zbl: 0761.65097

[15] K. K. Uhlenbeck Connections with L p bounds on curvature, Commun. Math. Phys., Volume 83 (1982) no. 1, pp. 31-42 | Article | MR: 648356 | Zbl: 0499.58019

[16] N. Weck Traces of differential forms on Lipschitz boundaries, Analysis (Munich), Volume 24 (2004) no. 2, pp. 147-169 | Article | MR: 2085953 | Zbl: 1187.35023

[17] K. G. Wilson Confinement of quarks, Phys. Rev. D, Volume 10 (1974), pp. 2445-2459 | Article

[18] C.-N. Yang; R. L. Mills Conservation of Isotopic Spin and Isotopic Gauge Invariance, Phys. Rev., Volume 96 (1954), pp. 191-195 | Article | MR: 65437 | Zbl: 1378.81075

Cited by Sources: